Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Amarillo, TX

February 11, 201715 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Feb 11, 2017, 3:42 AM CST for 15 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Feb 11, 2017, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2017, 3:42 AM CST (09:42 UTC)
In effect from
Feb 11, 2017, 12:00 PM CST
Expired
Feb 11, 2017, 7:00 PM CST
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3858 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS84 KAMA 110942
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
342 AM CST Sat Feb 11 2017


OKZ003-TXZ004-005-010-015-020-111045-
/O.CAN.KAMA.FW.A.0002.170211T1800Z-170212T0100Z/
Beaver-Ochiltree-Lipscomb-Hemphill-Wheeler-Collingsworth-
342 AM CST Sat Feb 11 2017

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR PORTIONS OF THE WESTERN OKLAHOMA PANHANDLE,
AS WELL AS WESTERN, CENTRAL, AND SOUTHERN PARTS OF THE TEXAS
PANHANDLE...

The National Weather Service in Amarillo has cancelled the Fire
Weather Watch.

The Fire Weather Watch will be replaced with a Fire Danger
Statement.

$$

OKZ001-002-TXZ001>003-006>009-011>014-016>019-120100-
/O.UPG.KAMA.FW.A.0002.170211T1800Z-170212T0100Z/
/O.NEW.KAMA.FW.W.0003.170211T1800Z-170212T0100Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Roberts-Oldham-Potter-Carson-Gray-Deaf Smith-Randall-Armstrong-
Donley-
342 AM CST Sat Feb 11 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL
AND WESTERN PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from noon today to 7 PM CST this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... 
  Roberts...Oldham...Potter...Carson...Gray...Deaf Smith... 
  Randall...Armstrong and Donley.

* 20 Foot Winds...West southwest 20 to 30 mph with gusts closer 
  to 40 mph.

* Relative Humidity...as low as 9 percent.

* Timing...From noon until 7pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 11, 3:40 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 11, 3:40 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
340 AM CST Sat Feb 11 2017

.DISCUSSION...
High pressure will continue to dominate the Panhandles through
this evening as a cold front is will arrive. Very warm
temperatures will once again occur today, with widespread 80s and
possibly some 90s, we could see another record breaking day. Winds
today will be breezy to windy as a 50-60kt 500mb jet aloft will
be in place for better afternoon mixing. See Fire Weather
Discussion for impact's with these winds.

An open wave trough over the Pacific northwest today will move
across the Rockies; at the same time a cut-off low will break
away from this trough and move across southern California. It will
slowly progress southeast across the US/Mexico boarder over the
weekend. The aforementioned open wave trough will suppress the
high pressure and allow for cold air to move south over the
Panhandles Sunday morning. This will drop temperatures to near
freezing. While this is going on the cut-off low will move closer
and southwest flow will draw up moisture to the forecast area.
Vertical temperature profiles indicate that for the most part near
to sub freezing temperatures should extend from the surface to
the dendrite growth zone for snow potential. This should start on
Sunday night, but as we warm up Monday mid to late morning, expect
a rain and snow mix to occur. Temperatures are expected to fall
back to freezing, or slightly below, on Monday night into Tuesday.
This will allow for another chance of snow.

As the low continues its slow progression the southern Texas
Panhandles could see a decent fetch of moisture over the Monday
and Tuesday time period. Current 48 hour QPF estimates are around
a half to three quarters of an inch of liquid to the south, with
the amounts decreasing to the north to around a quarter of an inch
across the Oklahoma Panhandle. These amounts are forecasted to
start off as snow and gradually transition to rain with a
possibility of snow once again across the southern Texas Panhandle
on Tuesday, due to wrap around return flow on the back side of
the low. Again as stated previously these precipitation types are
subject to change with just a slight shift in the vertical
temperature profiles.

Snow amounts...This is still highly uncertain, as the slightest
shift in guidance could alter all precipitation types. But the
current forecast suggests due to a near freezing surface wetbulb,
that the snow to liquid ratio would be about a 10:1 ratio. Then
the transition period of a rain snow mix would be 50 percent of
the 10:1 ratio. Therefore, 24 hour snow amounts on Monday for the
southern Texas Panhandle range from 1.5-2.5" and the areas in the
central and northern Texas Panhandle range from 0.5-1.5".
Residual snow amounts on Tuesday should only amount to a half an
inch across the southern Texas Panhandle and currently no
precipitation forecast for the central and north areas.

By Tuesday night the low will exit to the east and high pressure
will return with temperatures climbing back into the mid 60s to
low 70s by the end of the work week. .

Weber

&&

.FIRE WEATHER...
Winds will be stronger today verses yesterday, with speeds in the
15 to 25 mph range. For areas that are not in the Red Flag Warning,
a Fire Danger Statement has been issued.

Another concern will be Saturday night into Sunday morning as a
cold front pushes through the Panhandles. Wind shifts will be out
of the north, and although relative humidities will recover as
temperatures plummet, 20 to 30 mph winds could pose a problem for
any large wildfires.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                85  39  46  30  35 /   0   5  10  60  80
Beaver OK                  86  35  49  28  42 /   0  10  10  60  50
Boise City OK              81  34  45  26  45 /   0  10  10  60  40
Borger TX                  85  40  49  33  39 /   0   5  10  40  70
Boys Ranch TX              85  39  48  29  38 /   0  10  10  60  80
Canyon TX                  85  40  47  30  34 /   0   5  10  60  80
Clarendon TX               89  43  49  31  37 /   0   5  10  30  80
Dalhart TX                 84  39  46  29  41 /   0  10  10  60  60
Guymon OK                  85  37  48  29  42 /   0  10  10  60  50
Hereford TX                85  41  48  31  37 /   0   5  10  60  80
Lipscomb TX                87  38  49  32  41 /   0   5  10  30  60
Pampa TX                   86  38  47  31  37 /   0   5  10  30  70
Shamrock TX                90  43  51  33  39 /   0   5  10  30  80
Wellington TX              91  45  53  33  41 /   0   0  10  30  80

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from noon today to 7 PM CST this evening for
     the following zones: Armstrong...Carson...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hutchinson...
     Moore...Oldham...Potter...Randall...Roberts...Sherman.

OK...Red Flag Warning from noon today to 7 PM CST this evening for
     the following zones: Cimarron...Texas.

&&

89/89
Hazardous weather outlook, Feb 11, 3:41 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
341 AM CST Sat Feb 11 2017

OKZ001>003-TXZ001>020-112145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
341 AM CST Sat Feb 11 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Critical Fire Weather conditions are expected across portions of
the Texas and Oklahoma Panhandles due to dry conditions and breezy
to windy conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front is expected Saturday night with winds shifting out of
the north and could be an issue for any large fires that exist.

Monday and Tuesday...A rain and snow mix of precipitation is
expected. Some areas may see moderate rain and or snow falling at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Feb 11, 3:42 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
342 AM CST Sat Feb 11 2017

OKZ001>003-TXZ001>020-112300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Including the cities of Boise City, Keyes, Guymon, Beaver,
Forgan, Dalhart, Stratford, Spearman, Gruver, Perryton, Booker,
Higgins, Follett, Hartley, Channing, Dumas, Borger, Miami,
Canadian, Vega, Amarillo, Panhandle, White Deer, Pampa, Shamrock,
Wheeler, Hereford, Canyon, Claude, Clarendon, and Wellington
342 AM CST Sat Feb 11 2017

...Wintry Precipitation Possible Sunday Night through Tuesday
Night...

A cold front will push southward across the Texas and Oklahoma
Panhandles late Saturday night which will help bring much colder
temperatures ahead of an incoming upper level low. As this upper
low progresses eastward towards the region, increasing moisture
will arrive to the area starting Sunday and continuing through
Tuesday and Tuesday night. Precipitation will initially fall in
the form of snow Sunday night throughout the region, so please be
careful during the commute Monday morning. After this initial
period of snow Sunday night into Monday morning, all of the
Panhandles should rise above freezing Monday afternoon changing the
precipitation over to rain. The possibility exists for a transition
period for freezing rain or sleet Monday before the changeover to
rain.

Temperatures are forecast to fall near or below freezing Monday
night for most of the Panhandles which will allow for the rain to
mix with or change back over to snow. The wintry precipitation
should then change back over to rain again Tuesday before ending
Tuesday night. The main winter precipitation type Sunday night
into Monday morning may fall as snow with up to an inch or two
possible. However, periods of freezing rain or sleet may also
occur Monday. Stay tuned to the latest forecast as we continue to
assess the incoming winter storm.

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.